News, Culture & Society

Mother-of-two looked like an ‘acid attack victim’ after ditching steroids

A mother-of-two endured burning skin that made her look like an ‘acid attack’ victim for nearly four years after she stopped using steroid creams.

Katy Jackson, 44, from Peterborough, started using topical steroids 25 years ago to treat psoriasis flare-ups that left her face red and swollen. 

After noticing such creams were only working for a short time, before her skin worsened, Ms Jackson went ‘cold turkey’, which caused her to endure agonising cycles of her skin burning, swelling and oozing, before scabbing and peeling off.

Ms Jackson, a beauty therapist, describes coming off steroid creams as ‘hell on earth’, with her being too miserable to leave the house for the first four months. She is thought to have struggled with topical steroid addiction.

She said: ‘I would wake up so swollen, I looked like I had been beaten-up, I couldn’t eat at times as the skin was falling off my lips and anything touched it would burn.’

Now over the worst, Ms Jackson’s skin is finally clearing up and she is speaking out to raise awareness of long-term topical steroid use.

She said: ‘I am so anti-steroids now, I wouldn’t advise anyone using them for a long period of time.’ 

Katy Jackson endured burning skin that made her look like an ‘acid attack’ victim for nearly four years when she stopped using steroid creams after relying on them for 25 years

Three-and-a-half years on, Ms Jackson finally has clear skin and is optimistic it will stay that way. She describes the ordeal of going 'cold turkey' as 'hell on earth'

Three-and-a-half years on, Ms Jackson finally has clear skin and is optimistic it will stay that way. She describes the ordeal of going ‘cold turkey’ as ‘hell on earth’

WHAT IS TOPICAL STEROID ADDICTION?

Topical steroid addiction arises from the use of such creams to treat conditions like eczema. 

It occurs when steroids have been discontinued after a prolonged or inappropriate length of administration.

Topical steroid addiction has not been reported with correct drug use.

Symptoms include:

  • Redness, particularly on the face, genitals and area where the steroids were applied
  • Thickened skin
  • Burning or stinging 
  • Dryness
  • Skin sensitivity and intolerance to moisturisers  

Excessive sweating and itching is a sign of recovery.   

Many sufferers also develop insomnia. 

Treatment focuses on anxiety support, sleep aids, itch management, infection prevention and immunosuppressants.

Doctors should advise patients to avoid long term or high dose steroid use.

Source: DermNet NZ

‘My life was a misery’    

Speaking of her ordeal, Ms Jackson said: ‘When I realised there wasn’t anything I could do but go cold turkey, I didn’t imagine for one second that three-and-a-half years later I still wouldn’t be cured.

‘The first four months was hell on earth, my life was a misery and I didn’t leave the house – I was so tired that I slept all the time. 

‘When it was red, raw and oozing, I looked like an acid attack victim, one client recoiled when she saw me opening the door to her, and said “sorry, I thought you were in a fire”.

‘Then it was tight and plastic feeling where I couldn’t move my face. It was bright but not as red, but looked shiny and swelled up my eyes and lips.’

Although the past few years have been challenging, Ms Jackson believes she is over the worst.  

She said: ‘Now I can finally say I’m healing. It’s taken a long time, but my neck has been clear for a year now, so I can safely say that’s done, my face looks nothing like it did before.

‘I’ve gone a long time with clearer skin, I can’t see it coming back, but you never know. 

She applied steroids to control psoriasis flare ups on her face. Quitting the habit made her endure cycles of her skin burning, swelling and oozing, before scabbing and peeling off

She applied steroids to control psoriasis flare ups on her face. Quitting the habit made her endure cycles of her skin burning, swelling and oozing, before scabbing and peeling off

For the first four months of going cold turkey, Ms Jackson felt unable to leave the house 

For the first four months of going cold turkey, Ms Jackson felt unable to leave the house 

At times she could not eat due to the peeling skin on her lips  'burning' when they touched food

At times she could not eat due to the peeling skin on her lips ‘burning’ when they touched food

Stress of a family illness made her flare ups worse  

Ms Jackson started using steroid creams at 19 years old when she developed psoriasis patches on her face,.

She said: ‘I have used steroid creams on and off over the years, I was never a heavy user but would use it when parties or events would come up.

‘I knew that when I used it the psoriasis would go away be it would be short-lived and would come back twice as bad.’ 

Although she initially only applied the cream in ‘small dabs’, the stress of her father requiring a triple heart bypass in 2014 caused flare-ups that led to her using the medication every other day for three months.

Ms Jackson said: ‘After three months I noticed my face was full of psoriasis with small gaps of normal skin and it had never been to that extent ever.

‘I wondered if it was a something like a different make-up remover, but I couldn’t pinpoint anything different, then suddenly I wondered if it was the steroid creams.’

When Ms Jackson felt able to face the world and return to her job as a beauty therapist, she claims one client screamed when she saw her due to her thinking her face was 'on fire'

When Ms Jackson felt able to face the world and return to her job as a beauty therapist, she claims one client screamed when she saw her due to her thinking her face was ‘on fire’

Now her skin has cleared up, Ms Jackson is urging people not to use topical steroids  long term

Now her skin has cleared up, Ms Jackson is urging people not to use topical steroids long term

‘It was hell on earth’ 

Concerned, Ms Jackson was referred to a dermatologist who prescribed a five-day course of another topical steroid, as well as an oral one.

With her symptoms worse than ever, she found the International Topical Steroid Addiction Network online, which convinced her to quit the habit.

Ms Jackson said: ‘It was hell on earth to live with and it felt like I was constantly crying until the eight-month mark, when my skin seemed to get a little better.

‘My skin was almost clear, I thought I was done with it, but on the one-year anniversary of giving up steroid creams it flared up again.

‘That stayed flared-up for three years with a few two-week breaks.’

Ms Jackson credits her family for keeping her sane throughout the painful process of quitting steroid creams, as well as Facebook support groups.

She said: ‘During the darkest depths of despair, the group was amazing, I received a lot of moral support from people online and they lifted my spirits.  

‘I was never told about the risks of topical steroid creams, I was told to use it sparingly but not that I shouldn’t use it for long periods of time.

‘I was prescribed as much steroid cream as I wanted and even when I saw a dermatologist he wanted to give me more steroids.’

As well as scabbing and peeling, at times Ms Jackson's skin felt tight and 'plastic'

As well as scabbing and peeling, at times Ms Jackson’s skin felt tight and ‘plastic’

She gave up after the creams had an initial improvement only for her skin to then get worse

She gave up after the creams had an initial improvement only for her skin to then get worse



Read more at DailyMail.co.uk


Comments are closed.